Alert archive / California / Frost Advisories in 2024
Frost Advisory 4, NWS Eureka, CA
NWS Eureka, CA issued this frost advisory at Mar 24, 2024, 2:32 PM PDT for Lake County, Mendocino County, California. It took effect at Mar 25, 2024, 3:00 AM PDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Mar 24, 2024, 2:32 PM PDT (21:32 UTC)
- In effect from
- Mar 25, 2024, 3:00 AM PDT
- Expired
- Mar 25, 2024, 9:00 AM PDT
- In force
- 6 hr
- Issued by
- NWS Eureka, CA
Counties Lake County, CA, Mendocino County, CA
The radar
The Beale AFB radar (KBBX), 128 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 9.5 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 44 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 661 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
783 WWUS76 KEKA 242132 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 232 PM PDT Sun Mar 24 2024 CAZ110-111-114-250545- /O.NEW.KEKA.FR.Y.0004.240325T1000Z-240325T1600Z/ Northwestern Mendocino Interior-Northeastern Mendocino Interior- Northern Lake- Including Gravelly Valley Airport, Covelo, and Potter Valley 232 PM PDT Sun Mar 24 2024 ...FROST ADVISORY IN EFFECT FROM 3 AM TO 9 AM PDT MONDAY... * WHAT...Temperatures as low as 34 will result in frost formation. * WHERE...Northern Mendocino Interior, and Northern Lake. * WHEN...From 3 AM to 9 AM PDT Monday. * IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive outdoor plants may be killed if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka JHW
3 follow-up statements
755 WWUS76 KEKA 250531 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 1031 PM PDT Sun Mar 24 2024 CAZ110-111-114-251345- /O.CON.KEKA.FR.Y.0004.240325T1000Z-240325T1600Z/ Northwestern Mendocino Interior-Northeastern Mendocino Interior- Northern Lake- Including Covelo, Gravelly Valley Airport, and Potter Valley 1031 PM PDT Sun Mar 24 2024 ...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 9 AM PDT MONDAY... * WHAT...Temperatures as low as 34 will result in frost formation. * WHERE...Northern Mendocino Interior, and Northern Lake. * WHEN...From 3 AM to 9 AM PDT Monday. * IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive outdoor plants may be killed if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka JDB
966 WWUS76 KEKA 251117 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 417 AM PDT Mon Mar 25 2024 CAZ110-111-251230- /O.CAN.KEKA.FR.Y.0004.000000T0000Z-240325T1600Z/ Northwestern Mendocino Interior-Northeastern Mendocino Interior- 417 AM PDT Mon Mar 25 2024 ...FROST ADVISORY IS CANCELLED... Fog moved into most of the valleys and temperatures are warmer than expected. $$ CAZ114-251600- /O.CON.KEKA.FR.Y.0004.000000T0000Z-240325T1600Z/ Northern Lake- Including Gravelly Valley Airport 417 AM PDT Mon Mar 25 2024 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING... * WHAT...Temperatures as low as 34 will result in frost formation. * WHERE...Northern Lake. * WHEN...Until 9 AM PDT this morning. * IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive outdoor plants may be killed if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka MKK
411 WWUS76 KEKA 251547 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 847 AM PDT Mon Mar 25 2024 CAZ114-251700- /O.EXP.KEKA.FR.Y.0004.000000T0000Z-240325T1600Z/ Northern Lake- Including Gravelly Valley Airport 847 AM PDT Mon Mar 25 2024 ...FROST ADVISORY WILL EXPIRE AT 9 AM PDT THIS MORNING... $$ For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka DB
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this frost advisory went out at Mar 24, 4:19 AM PDT, 10 hours 13 minutes earlier.
Area forecast discussion, Mar 24, 4:19 AM PDT, 10 hours 13 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
419 AM PDT Sun Mar 24 2024
.SYNOPSIS...Showers will continue to cross the area through this
morning. Calm though cool weather will build in early week before
another series of weather systems brings gusty wind and rain
Wednesday through Friday.
&&
.DISCUSSION...The upper level low that has been nearly stationary
just off the southern Oregon coast is starting to move to the east
and drop south. This low will continue to bring showers to the
area this morning, but these showers are expected to taper off
this afternoon as it moves south and high pressure starts to
build in. Models have continued to trend slower with this low
moving out and therefore allow more rain to fall this morning. In
Humboldt and Del Norte counties the new NBM and other models are
showing over a half inch is likely in the higher terrain areas.
Areas farther south and east are expected to generally see less
than a quarter of an inch.
Tonight widespread clouds are expected to linger, especially in
the valleys. This should limit the potential for frost. The warm
front that was expected to bring some clouds and light rain to the
area on Monday has weakened and Monday is looking mainly dry
although it may still bring some clouds. Tuesday is expected to
be similar with a mix of sun and clouds and mainly dry weather.
Tuesday afternoon another trough and associated frontal system
starts to approach the area. Late in the afternoon Tuesday and
overnight the models are showing a warm front starting to bring
some light rain to Del Norte and northern Humboldt counties.
Wednesday the main frontal boundary is expected to move onshore
bringing moderate to heavy rain and strong winds. The NBM is
showing a 40 to 60 percent probability of over two inches in the
24 hours ending at 5am Thursday on the south slopes of the
mountains in Humboldt and Del Norte counties. Probabilities of
over an inch are over 40 percent in most areas north of Willits.
Thursday the ensemble clusters are in decent agreement on the
upper level trough moving into the Pacific Northwest. There are
still some differences in whether this becomes a closed low or
remains an open trough. The depth of this system is also
uncertain. Both of these have an impact on the potential for
lower elevation snow. This may continue into Friday. MKK
&&
.AVIATION...The biggest problem for this forecast in the first
several hours will be ceilings as the showers move through.
Models are generally predicting a MVFR situation for much of the
forecast, but variable as intermittent showers help to fluctuate
ceilings and also visibility. Conditions will eventually head in
the direction toward VFR conditions as the upper level trough axis
heads east later this morning and into the afternoon. Gusty
northwest winds are expected this afternoon, but should decrease
tonight as well as the system moves east. These lighter winds are
expected to allow low clouds and fog to develop in the interior
valleys and this will likely include KUKI. MKK
&&
.MARINE...Current Small Craft Advisory continues to look solid and
pushed everything back by 6 hours, holding on to the small craft
advisory for an extra 6 hours for the entire waters into this
evening, and extending it for the southern waters into the early
morning Monday. Northwest winds will remain gusty today. Seas will
remain steep through this evening, and even into early Monday
morning for southern waters. Seas will relax Monday before another
long period NW swell fills in Tuesday ahead of the next system to
arrive. South wind gusts on Wednesday have potential to be pushing
40 KTS in the northern outer waters and off the coast of Cape
Mendocino. Models are not in the best agreement with wind direction
and speed, along with weather system placement and timing. Stay
tuned for marine weather forecast updates for this potentially windy
system.
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
Winter Weather Advisory until 5 AM PDT early this morning
for CAZ107-108.
NORTHWEST CALIFORNIA COASTAL WATERS...
Small Craft Advisory until 9 PM PDT this afternoon for
PZZ450-470.
Small Craft Advisory until 3 AM PDT Monday for PZZ455- 475.
&&
Visit us at https://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka
For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.pngIn the hours before
Local storm report, Mar 24, 9:23 AM PDT, 5 hours 9 minutes before
Preliminary Local Storm Report
National Weather Service Eureka CA
923 AM PDT Sun Mar 24 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0659 AM Non-Tstm Wnd Dmg 7 WNW Willow Creek 40.92N 123.80W
03/24/2024 Humboldt CA Law Enforcement
Mud/rock/dirt slide.
&&
JMMLocal storm report, Mar 24, 11:38 AM PDT, 2 hours 54 minutes before
Preliminary Local Storm Report
National Weather Service Eureka CA
1138 AM PDT Sun Mar 24 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1124 AM Landslide 6 S Dos Rios 39.64N 123.34W
03/24/2024 Mendocino CA Law Enforcement
Mud/dirt/rock slide blocking eastbound lane.
&&
JMMThe office that day
Everything else NWS Eureka, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 23, 6:45 PM PDT | Special Weather Statement | EKA | Humboldt | 15 min |
| Mar 23, 7:25 PM PDT | Special Weather Statement | EKA | Del Norte | 20 min |
| Mar 24, 4:56 AM PDT | Special Weather Statement | EKA | Humboldt | 34 min |
Nearby
Frost Advisories in California, 2024Every frost advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.